Follow up to 'Depression'

I have written already but the posts were added to my original message. I just wanted to say thank you to everyone who left messages. You are all very kind. can anyone tell me if most people get nausea from taking methotrexate? is this what you have to prepare yourself for? My Dr says it is well tolerated but there seem to be an awful lot of people on hear talking about side effects. What is the truth about this drug? thanks

10 Replies

  • The thing to think about is that most people only post on here when they have problems (which is completely fine, as one of the great things about the site is that you can offload to people who know what you're talking about). But it does give a skewed view. Methotrexate has been a wonder drug for me, and I'm not having problems with it at all (fingers crossed of course!), and am doing really well. I've been on it for years now, and the first few weeks were a bit tough, but after that it's been generally ok. But I very rarely post as it would seem a bit dull just to say I'm fine.... So do think about trying it as after all if you don't like it you can stop. Polly

  • Hi Maywing, I very very occasionally feel sick on the Monday that I take it, but generally I get on well with it and have no problems. I'm currently on 20mg and since taking it my symptoms are much better so for me it has been successful. x

  • Hi Maywing.....I'm fairly new to all of this too and have had a few problems with the RA drugs I've been prescribed but I'm fully prepared to try them as the outcome of I don't could be much worse :(. I was anxious about starting Methotrexate but started on a fairly low dose and on the whole it was ok but had to stop it as it kept lowering my white cell count but I didn't get much nausea apart from the first couple of weeks, I only got to week 9 though! My Rheumy told me that I've been fairly unlucky as the majority of his patients tolerate these drugs well :). Polly has given you some excellent advice as in if it doesn't suit you, you can stop it but please try it to help your RA. I don't look to much into the side effects now as it would drive me bonkers but it's good to be sensibly aware of them and realise these MIGHT happen but in a lot of cases WON'T from what i can read there are a lot of people on here doing really well on these drugs that gives us newbies hope for the future...All my very best wishes and good luck x

  • I am on MTX and i don't have any problems with taking it.I have had injections as well as tablets with no

  • Hi Maywing

    I'm another methotrexate success. It took me from being sometimes unable to walk or even stand, depending on which joints were being affected on any given day, to being able to ride a horse again. For me this happened within a very few weeks. I took 15mg for a couple of years, then moved up to 20mg because I was starting to have breakout flares. I have not had a flaring joint for the past year and a half. I have never had any sickness from the drug at all, and no problems with my liver. I lost a little hair for a while, although nothing noticeable to anyone else, but that settled and it grew back as thick as ever.

    Although I had to retire from work because of fatigue and brain fog, I am now leading an active and busy life. I look after four horses and ride them, I garden, swim, ride a bike etc. I love methotrexate!

    Polly is dead right about the skewed view. This is true not only on this site, but right across the internet. People are inevitably more inclined to reach out for help than they are to post about completely successful treatment that leaves them leading a pretty normal life.

    Hope that helps.

    Good luck,

    Dotty xx

  • My experience with MTX is a bit mixed. The tablets were wonderful for a while, then I got nausea.

    Since I started using Metoject injections it has been better. And you use a lower dose with the injections.

    Folic Acid tablets several days a week can help.

    So try it, think positive, and you may find like many of us that it really does help.

    Good luck!

  • Hi maywing

    I have been on MTX for about 18 months 25mg a week and I have after the first 2 - 3 weeks on the whole been OK. I normally take mine on a Friday lunchtime and occasionally feel a bit grot on the Saturday morning but it generally passes off. It has without a doubt made quite a difference to my symptons. I am also taking Hydroxychloroquine and Sulfasalazine. The latter was added about 6 months ago and made a huge difference to the stiffness in my feet and Knees. Plus of course I take Folic Acid. On the whole I have found that my cocktail works well for me with very few side effects. I have found that certain foods may trigger a reaction so you may need to experiment with your diet.

  • Hi, I took MTX for over 5 years with no problems and it did help me.

    I had to stop it for 4 months and when I started taking it again I did have a lot of nausea.

    I had to come back off it for other reasons, but it is a good and effective drug.

    Mary x

  • I had initial bowel problems with mtxate, but I'm ok now. I've had it for about ten years. I was told to take it at night to avoid the nausea which seems to work ok. So far so good. Ive it been so diligent with exercise, but have found tai chi, taught by a very competent teacher who is training to be a physiotherapist, to be very helpful in keeping me supple. I echo what everyone's saying, I tend not to post when I'm doing well as I worry about people who aren't so good.

  • I'm afraid we all tend to have a break when things are going well and need to offload when the opposite is true. I do always try to qualify negatives about drugs as being about just me and a few others mainly. I have also posted on here about MTX as being very effective for me too. You won't know if you are going to be one of the lucky majority or the unlucky minority until you try it. I have fitted both camps in that MTX worked brilliantly for my RA but unfortunately I've had to come off it because of what are suspected to be side effects that couldn't be put up with. I still don't know for sure that these were caused by MTX but even if they were then they are listed as terribly rare so please don't ever read any of my posts and worry about this happening to you too. Tilda x

You may also like...